Jasmin Rahesh MS, MBA, Michelle Harris BS, John Ciubuc PhD, Layan Al-Sukhni BS, Muhammad Nazim MD, FACS, Richard Murray MD, Basem Soliman MD, PhD
Spontaneous intramural hematoma of the colon is very rare and is typically induced by anticoagulant therapy, a bleeding diathesis, or abdominal trauma. The symptoms are nonspecific and can vary from mild, crampy abdominal pain to hemorrhagic shock. The duodenum and small bowel are the most common sites of intramural gastrointestinal hemorrhage. Spontaneous intramural colonic hematoma is a relatively rare cause, seen in only 1 out of 2500 hospitalized patients with a history of anticoagulant use. We present a rare case of spontaneous colonic intramural hematoma leading to full thickness bowel lumen compromise resulting in bowel obstruction. Additionally, this patient presented with secondary polycythemia due to chronic hypoxemia with no prior history of anticoagulant use before hospital admission and heparin drip use.
Keywords: Intramural hematoma, heparin-induced, small bowel obstruction, polycythemia
Article citation: Rahesh J, Harris M, Ciubuc J, Al-Sukhni L, Nazim M, Murray R, Soliman B. Heparin-induced spontaneous intramural hematoma of the colon leading to small bowel obstruction The Southwest Respiratory and Critical Care Chronicles 2022;10(43):29–32
From: Department of Surgery, Texas Tech University Health Sciences Center, Amarillo, Texas
Conflicts of interest: none
This work is licensed under a Creative Commons
Attribution-ShareAlike 4.0 International License.